Blue-Violet Iris Interior

Friday, April 20, 2012

Crucial Differences

The last two weeks were hard ones for me, reminders that I am an unwell individual, that this little house of happiness-within-my-limitations in which I dwell is built not upon a foundation anchored to the earth, but on a raft. And that sometimes, despite all of my efforts to remove stressors and cultivate gratitude, the seas get rough.

The first few days were the products of fatigue. A marathon final dog-sitting day was followed by an Easter dinner party and then, on Tuesday, a physical. Getting a thorough routine checkup from your doctor may not seem like an exhausting activity, but sitting in one of those little gowns for an hour while discussing various matters with my doctor rates as a stressful activity on my hypersensitive stress meter. I was worn out and despite getting twelve to thirteen uninterrupted hours of sleep every night, it was like I just couldn't catch up. I was queasy, had little appetite, and even if I managed to muster a few hours of energy, it was as if my mind couldn't function beyond a certain (low) level. I became increasingly frustrated as the fatigue didn't abate and my mind remained too sluggish for me to make an progress on creative projects. My afternoons tend to fly by, especially since my day usually starts around noon, but unable to work or concentrate or enjoy anything, the afternoons seemed to drag on forever. I started feeling more and more depressed, the weight of my sickness, my disability, and even my creativity piling on top of unending fatigue. I periodically have little breakdowns where I grieve all the damages and loses incurred by the migraines, which is a fair and even healthy thing to do now and then, and I wondered if this growing, oozing unhappiness might be the lead-up to a release of grief. But something about it was not quite right. I wandered aimlessly around the house, my nose running because I was constantly on the verge of weeping for no discernible reason.

It was the hand tremor that tipped me off to the real problem. I have a constant fine hand tremor that is occasionally made worse by things like low blood sugar, but on Saturday morning it had become distinctly coarse, a visible shaking that augured something else at work. When I have a new symptom, or a worsened symptom, particularly when coupled with psychiatric symptoms, it always behooves me to look at my life (and especially my medication) and ask, "What changed?" And what had changed, as of that Thursday, probably right around the time when I was starting to recover from my dog-sitting exertions, was I started taking lithium made by a different manufacturer.

I've started on Medicare this month, which means that it now costs the same for me to get my drugs at a convenient pharmacy as it does at the inconvenient pharmacy where I've gone in recent years, so I'm in the processing of switching all of my prescriptions over to the convenient one. I've already found that I can only tolerate Teva's version of generic Lamictal and Sandoz's version of generic Phenergan, but I'd only ever taken the lithium made by Roxane Labs. Well, when I switched to the new pharmacy, they filled it with their go-to version, made by Glenmark, and just like that, I was in trouble.

The new pharmacy expressed perfect willingness to fill the prescription with my old brand of lithium, but they didn't have any in stock. They'd have to order it in. And so I was going to have to wait.

Sometimes knowing WHY I'm depressed can be enough to help me scramble out it, but this was a chemical depression and there was virtually nothing I could do. All of my vaunted coping skills amounted to little more than treading water in heavy seas. Just like that, I was back to where I was seven years ago: on the verge of drowning. I knew why I felt so bad, I knew that the fix was only a few days away, and yet I was taking on an alarming amount of water. I did what I could: I stayed away from my computer because not being up to working on my creative projects made me feel worse, I put the razors out of sight in a drawer just in case, I sat in the sun with the dog, and I read and read and read.

The only time I was able to forget myself, when the constant readiness to weep evaporated, when my breathing became easier, when my growing fixation on my unblemished arms abated, was when I was reading. And so I devoured books, one after another, and I saw clearly, for the first time, what role books played in helping me cope when I was younger. Books can not only help me float, but render me weightless, being-less, a mind and emotion that exists only to absorb a story. That is one of the pleasures of reading on a good day. It turns out, it is also my salvation on a bad one.

By Monday, my emotional state had become intolerable and was continuing to disintegrate. It's worse, now, too, than it used to be, because I know what it feels like not to feel that way. I had to have my right lithium. It dawned on me that I still had refills on my prescription at the inconvenient pharmacy (which hadn't been open the day before), meaning I did not have to wait until the right lithium arrived at my new one. And so on Tuesday morning, after five days of near-drowning, I was able to take my regular dose of my good old Roxane Labs lithium and by afternoon, the fatigue, the misery, the tremor, the desire to weep, and the need to seek oblivion in books was waning.

There was one final twist in this saga: during that lousy week and a half, even though I was spending hour after hour reading, I had an unusually small number of migraines. After those first taxing days of dinner parties and doctor's appointments, they plagued me virtually not at all. I didn't even have to take Tylenol. I didn't notice this much, except with passing relief that they were not compounding my suffering. But then, on Tuesday, right about the time when the positive mood effects of the lithium were kicking in, the migraines came back. Not worse, just the usual shrill migraine choir, the same base level of migraines that has been present in my life for a couple of years now. I would not go so far as to say that my right lithium causes my very wrong migraines, but it is clear that it contributes.

This was a distinctly dispiriting discovery. But with the right lithium, I can survive the migraines. With the wrong lithium or no lithium, I can't survive at all. I've since shrugged it off--I gotta have lithium. If that means I also have to have migraines, I'll have migraines.

So, as I said, it was a tough couple of weeks, a sobering reminder of my vulnerability and disability. Who would have imagined that the difference between doing okay and not okay would be as slight as the difference between Roxane Lab's lithium and Glenmark's?


  1. Oh, Colleen I am so sorry. The meds Stephanie is on are rarely available in generic form and just as rarely covered by Medicaid. The times a generic has been available we have been told not to use them. It is the same with my thyroid medication. Our reactions to a switch have never been so severe as yours as far as I know we have only tested it once or twice. I am glad you figured things out. Side effects can be brutal and I am sorry about the migraines too.

  2. That's a tough road to haul but glad you found the cause. I had a friend on lithium and I remember her hands shaking to horribly that she couldn't even drink her tea. It was almost as if she had Parkinson's it was so bad. I too have been totally overwhelmed and exhausted. Sometimes I weep as well. It would seem as if there is no reason but I think the reason is simply being tired of being sick and tired. And med changes can be a nightmare. I have reacted to the most minute dose changes of medication in the past and would have horrific symptoms. Some of us are just sensitive that way.